Montana, 2024Damaging Winds in Montana, June 27, 2024
June 27, 2024 · NWS GGW · 17 events in 4 counties and zones
A moist and unstable airmass combined with a cold front moving across the region, to generate strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass combined with a cold front moving across the region, to generate strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 27, 12:24 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 27, 12:24 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
124 PM MDT Thu Jun 27 2024
.DISCUSSION...
KEY MESSAGES:
1) A Severe Thunderstorm Watch is in effect until 8 PM MDT this
evening.
2) Breezy west to northwest winds are expected on Friday behind
the cold front, with Lake Wind criteria expected.
3) Cooler temperatures are also expected Friday and Saturday with
chances for showers and thunderstorms on Friday.
WEATHER PATTERN OVERVIEW:
Surface low pressure will shift east across eastern Montana
during the afternoon and evening along with a surface cold front.
SE winds ahead of the cold front will bring dew points into the
60s over most of NE Montana today and will reach near 70 around
Sidney. The mean surface based CAPE over eastern portions of the
CWA looks to reach 2000 J/KG or better this afternoon and evening
while forecast soundings show 40-50 kts of 0-6 km shear present.
This will all set the stage for active severe weather across NE
Montana and in fact a Severe Thunderstorm Watch is now in effect
until 8 pm MDT for all of NE Montana.
HREF shows storm coverage increasing along the MT/ND border
during the late afternoon and evening hours. Initial supercells
may congeal into line segments during the evening as storms shift
into the Dakotas. All hazards are favored including up to 2.5 inch
diameter hail, wind gusts to 80 mph, an isolated tornado, and
locally heavy rainfall. The SPC has eastern portions of the CWA
under an enhanced risk for severe storms. Fast progression of the
storms to the east should limit the flooding threat, but
conditions will continue to be monitored.
The upper trough will push into eastern Montana on Friday with
additional lingering general thunderstorms along with gusty west
winds (sustained 20 to 25, gust 30 to 40), and cooler
temperatures. These conditions may be sufficient for the Lake Wind
Advisory. Given active existing weather, will let the next shift
finalize that decision.
Upper ridging will guide warm and dry weather on Saturday before
more ensembles hint at more active weather early next week.
FORECAST CONFIDENCE & DEVIATIONS:
NBM has handled the forecast well with little deviation except to
include severe wording in the weather grids for today.
Confidence is high that there will be thunderstorms through this
evening. Confidence is low on rainfall amounts as there will be
widely varying precipitation depending on exactly where storms
track; ranging from a trace to upwards of an inch. Forecast
soundings show precipitable water values exceeding an inch as WPC
has the NE corner of the state under a slight risk for excessive
rainfall and the remainder of NE MT in a marginal risk. Widespread
hydrology concerns are not expected as the storms will move
fairly steadily eastward, but locally heavy rainfall may result in
some of the storms.
&&
.AVIATION...
VFR conditions are expected to start but MVFR/IFR will be
increasingly common through this evening with scattered to
numerous showers and thunderstorms.
Some storms will become severe with erratic wind guts that could
exceed 50 knots, hail and heavy rain that could bring periods of
MVFR/IFR conditions. Skies will clear after 03z at KGGW and after
06z at the other TAF sites tonight.
Winds will range west to northwest through tonight at 5 to 15 kts,
except gusty and shifting winds likely near storms. On Friday,
look for increasing west winds of 15 to 25 kts, gusting to 35 kts.
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jun 27, 2:34 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
334 PM MDT Thu Jun 27 2024
MTZ024-027-272230-
Richland MT-Wibaux MT-
334 PM MDT Thu Jun 27 2024
...A strong thunderstorm will impact portions of northeastern Wibaux
and southeastern Richland Counties through 430 PM MDT
...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Skaar, or 17 miles north of Wibaux, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Savage, Crane, and Midway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.
&&
LAT...LON 4708 10421 4753 10448 4768 10404 4712 10405
TIME...MOT...LOC 2134Z 235DEG 11KT 4724 10422
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BernhartSpecial weather statement, Jun 27, 2:44 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Glasgow MT
344 PM MDT Thu Jun 27 2024
MTZ016>018-020-022-023-059-061-272245-
Garfield MT-Central and Southeast Phillips MT-Northern Valley MT-
Daniels MT-Northern Phillips MT-Western Roosevelt MT-McCone MT-
Central and Southern Valley MT-
344 PM MDT Thu Jun 27 2024
...Strong thunderstorms will impact portions of east central
Phillips, northeastern Garfield, southwestern Daniels, western
Roosevelt, Valley and northwestern McCone Counties through 445 PM MDT
...
At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles north of Saco to 20 miles northeast of
Devils Creek Rec Area. Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glasgow, Nashua, Fort Peck, Duck Creek Rec Area, St. Marie, Peerless,
The Pines Rec Area, Tampico, Hinsdale, Lustre, Fort Peck Marina,
Frazer, Rock Creek Rec Area, Nelson Creek Rec Area, Vandalia, Park
Grove, West Fork, The Bentonite Plant, Volt, and Frenchman Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.
&&
LAT...LON 4879 10562 4751 10581 4773 10737 4877 10724
TIME...MOT...LOC 2144Z 277DEG 52KT 4870 10719 4781 10731
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JambaThunderstorm Wind, Prairie
- When
- June 27, 3:10 PM MST
- Where
- Prairie County, 1.46 mi NNE of Terry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.800, -105.290
Prairie County DES estimated thunderstorm wind gusts of 60 mph.
Thunderstorm Wind, Prairie
- When
- June 27, 3:10 PM MST
- Where
- Prairie County, Terry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.780, -105.300
Public reported, via Facebook, an estimated 60 mph thunderstorm wind gust.
Thunderstorm Wind, McCone
- When
- June 27, 3:24 PM MST
- Where
- McCone County, 0.83 mi SE of Circle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.410, -105.590
Public reported, via Facebook, an image of a piece of sheet metal coming off a structure at the McCone County Fairgrounds.
Thunderstorm Wind, Prairie
- When
- June 27, 3:30 PM MST
- Where
- Prairie County, 4.47 mi WNW of Bluffport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.840, -105.260
The BLM Terry mesonet site (MTM29) measured a 60 mph thunderstorm wind gust.
Thunderstorm Wind, Dawson
- When
- June 27, 3:45 PM MST
- Where
- Dawson County, 3.37 mi WSW of Hoyt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.920, -104.920
The meso site (BRTM) measured a 64 mph thunderstorm wind gust.
Thunderstorm Wind, Dawson
- When
- June 27, 3:45 PM MST
- Where
- Dawson County, 4.77 mi E of Hoyt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.920, -104.750
The BLM Glendive mesonet site (MTM28) measured a 64 mph thunderstorm wind gust.
Thunderstorm Wind, Prairie
- When
- June 27, 4:05 PM MST
- Where
- Prairie County, 16.84 mi NE of Mildred
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.860, -104.710
Public reported that the wind lofted the roof of barn. Pieces of the roof were scattered up to half a mile away.
Thunderstorm Wind, Dawson
- When
- June 27, 4:10 PM MST
- Where
- Dawson County, 0.47 mi E of Glendive
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.100, -104.720
The Glendive Airport ASOS (KGDV) measured a 58 mph thunderstorm wind gust.
Thunderstorm Wind, Dawson
- When
- June 27, 4:15 PM MST
- Where
- Dawson County, 1.46 mi NNW of Glendive
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.120, -104.740
Public reported, via Facebook, a neighbors tree leaning on a home. The tree had a trunk diameter of 1 to 2 ft.
Thunderstorm Wind, Dawson
- When
- June 27, 4:15 PM MST
- Where
- Dawson County, 3.63 mi NE of Glendive
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.140, -104.680
Public, via Facebook, sent a video with thunderstorm wind gusts estimated at 60 mph. The wind snapped 4 to 6 inch branches off a tree.
Thunderstorm Wind, Dawson
- When
- June 27, 4:20 PM MST
- Where
- Dawson County, 1.46 mi NNW of Glendive
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.120, -104.740
Public reported, via Facebook, a portion of the roof at the Town Pump Gas Station was torn off, damaging some vehicles and a gas pump.
Thunderstorm Wind, Dawson
- When
- June 27, 4:30 PM MST
- Where
- Dawson County, 0.94 mi E of Beaver Hill Dot
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.020, -104.330
The Beaver Hill I-94 DOT site (MTBVR) measured a 68 mph thunderstorm wind gust.
Thunderstorm Wind, Dawson
- When
- June 27, 4:30 PM MST
- Where
- Dawson County, 1.97 mi NE of Glendive
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.120, -104.700
Dawson County DES sent an image of a warehouse building with portions of the wall ripped off. The building was made from sheet metal material.
Thunderstorm Wind, Dawson
- When
- June 27, 4:30 PM MST
- Where
- Dawson County, 0.94 mi E of Glendive
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.100, -104.710
Public reported, via Facebook, a 70mph thunderstorm wind gust. A picture was submitted of a tree with a 5 foot diameter trunk that fell on a vehicle.
Thunderstorm Wind, Dawson
- When
- June 27, 4:30 PM MST
- Where
- Dawson County, 1.17 mi SE of Glendive
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.090, -104.710
Public reported, via Facebook, a picture of a tree at least 2 feet in diameter that was uprooted in a yard.
Thunderstorm Wind, Dawson
- When
- June 27, 4:30 PM MST
- Where
- Dawson County, 1.17 mi NE of Glendive
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.110, -104.710
Public reported, via Facebook, an image of a tree that snapped and fell on a vehicle. |A power pole had also fallen on the same vehicle.
Thunderstorm Wind, Richland
- When
- June 27, 4:45 PM MST
- Where
- Richland County, 0.83 mi SW of Savage
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.440, -104.360
The Savage MT-16 DOT site measured a 61 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 27 to 29, 20243 deaths · 3 events
- Lightning Strike in Texas, June 27, 20241 death · 1 event
- Tornadoes and Hail in North Dakota, June 27, 2024$252,000 · 1.5 in hail · 20 events
- Wildfire in Oklahoma, June 27 to 30, 2024$311,000 · 1 event
- Excessive Heat in Texas, June 27 to 29, 202436 events
- Tornado in Louisiana, June 27, 2024$50,000 · EF0 · 1 event
- Hail and Damaging Winds in Montana, June 27, 20241.75 in hail · 28 events
- Tornado and Hail in South Dakota, June 27, 2024EF0 · 24 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, June 27, 202454 kt wind · 12 events
- Damaging Winds in South Dakota, June 27, 202479 kt wind · 12 events
- Flash Flood and Debris Flow in Utah, June 27, 20241.5 in hail · 10 events
- Flooding in Puerto Rico, June 27, 2024$8,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183133, 1183134, 1183135, 1183145, 1183136, 1183147, 1183138, 1183139, 1183140, 1183151, 1183142, 1183141, 1183146, 1183183, 1183184, 1183186, 1183150.